Alert archive / Colorado / Flash Flood Warnings in 2022

Flash Flood Warning 61, NWS Denver/Boulder, CO

August 23, 2022Larimer County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Aug 23, 2022, 4:41 PM MDT for Larimer County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2022, 4:41 PM MDT (22:41 UTC)
Expired
Aug 23, 2022, 7:45 PM MDT
In force
3 hr
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Flood severity
None

County Larimer County, CO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 10.7 hours before the alert went out and 304 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2022-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2022-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-307 J/kg
Mixed-layer LCL
2055 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

174 
WGUS55 KBOU 232241
FFWBOU
COC069-240145-
/O.NEW.KBOU.FF.W.0061.220823T2241Z-220824T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
441 PM MDT Tue Aug 23 2022

The National Weather Service in Denver has issued a

* Flash Flood Warning for...
  Central Larimer County in north central Colorado...

* Until 745 PM MDT.

* At 441 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.3 and 0.6 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly. Small hail is also possible with this storm.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, gulches,
           roads, and poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  mainly rural areas of Central Larimer County in the Cameron Peak 
  Burn scar.

This includes the following additional locations...
	Pingree Hill, Goodell Corner and Bellaire Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Heavy Rainfall will cause flash flooding of small creeks, streams, 
and ditches in the affected part of the Cameron Peak burn area. Rock 
slides or debris flows can also be expected across rural roads.

&&

LAT...LON 4077 10568 4078 10556 4073 10549 4071 10557
      4070 10563 4073 10569

FLASH FLOOD...RADAR INDICATED

$$

Entrekin
1 follow-up statement
027 
WGUS75 KBOU 240144
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
744 PM MDT Tue Aug 23 2022

COC069-240154-
/O.EXP.KBOU.FF.W.0061.000000T0000Z-220824T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Larimer CO-
744 PM MDT Tue Aug 23 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 745 PM MDT THIS EVENING FOR 
CENTRAL LARIMER COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 4077 10568 4078 10556 4073 10549 4071 10557
      4070 10563 4073 10569

$$

Entrekin

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 2:52 PM MDT, 1 hour 49 minutes earlier.

Area forecast discussion, Aug 23, 2:52 PM MDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
252 PM MDT Tue Aug 23 2022

.SHORT TERM...(This evening through Wednesday)
Issued at 230 PM MDT Tue Aug 23 2022

A few weak storms have formed across the higher terrain mainly in
Jackson and Larimer Counties. There is some concern that these
storms could produce enough rainfall to generate flash flooding in
the East Troublesome and Cameron Peak burn areas. The good news
is that the storms are struggling to maintain their strength
without much shear and are somewhat short-lived. The only other
impact the storms are producing is gusty winds that could reach 40
mph in the higher terrain.

The storms will dissipate early this evening as instability quickly
decreases. It will be a very pleasant evening for those across the I-
25 corridor and plains. Lows tonight will be slightly above normal.

An upper level ridge currently over the Great Basin will move
eastward on Wednesday and will increase heights over Colorado. 700
mb temperatures will stay about the same or may increase a degree
C. At the surface, weak lee cyclogenesis will develop over
northeast Colorado with easterly flow. With a ridge overhead and
very little instability, the majority of the CWA will stay dry.
Forecast soundings show an inversion around 600 mb across the
plains that should be too strong for convection to overcome and
this will keep the plains dry. Across the mountains, there will be
better lapse rates and the inversion will not exist. As a result,
a few scattered showers and storms will form. These storms should
stay relatively weak and will be short-lived. The only concern
other than lightning will be a limited chance of flash flooding in
the burn areas.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 230 PM MDT Tue Aug 23 2022

Thursday and Friday...

Thursday, an upper level trough approaches from the Pacific
Northwest. Model guidance has been consistent in indicating a weaker
disturbance ahead of the main trough moving through Colorado
Thursday. Heights fall ahead of the approaching system with richer
moisture being transported into Colorado. Ensemble guidance shows
strong agreement with monsoonal moisture increasing over the
mountains Thursday and expanding slightly eastward Friday.
Precipitable water values increase to around +120% of normal by
Friday afternoon. In combination with marginal instability
(MLCAPE 200-1000J/kg) and synoptic ascent, scattered showers/storms
become likely and higher in coverage over the higher terrain.
There will be a better chance for scattered activity to spread
eastward onto the adjacent plains. Shear and lapse rates will be
sufficient as well to support more organized and sustained storm
activity. Friday will likely feature the highest chances as the
plume of monsoonal moisture moves further east over northeast
Colorado and the main trough pushes through. See Hydro Discussion
for more details. High temperatures range in the upper 80s to low
90s for the low elevations, 50s/60s for the mountains, and 60s to
70s for the foothills/mountain valleys.

Saturday and Sunday...

There is less agreement among model guidance in
regards to the details of the pattern this weekend. While
deterministic solutions continue to show a stronger shortwave
trough by Sun. eve, ensembles exhibit a smoothed out zonal
pattern. This is likely a result of the varying solutions among
individual members in the details of the wave. Ensembles trend
moisture lower than Thur/Fri, but can generally see scattered
showers/storms with the best chances for the high country. May see
increased chances if confidence increases in the shortwave.

Early next week...

There is a fair amount of uncertainty in the
large scale pattern next week being shown by the spread in
deterministic and ensemble solutions. There's a general consensus
in a ridge building to the west and the potential for a cutoff low
in the central US. Guidance varies on the positioning of these
features which will factor into aspects of the forecast such as
precipitation chances/amounts. Overall, temperatures show little
trend with highs in the mid to upper 80s for the lower elevations.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1136 AM MDT Tue Aug 23 2022

VFR conditions expected through the TAF period. Winds will be
light this afternoon generally out of the east. Drainage winds
develop tonight changing to W/NW in the morning and then easterly
in the afternoon on Wednesday. There is a chance that a few dying
showers or storms produce an outflow boundary later tomorrow
afternoon.

&&

.HYDROLOGY...
Issued at 230 PM MDT Tue Aug 23 2022

All burn areas except for Calwood will have a limited threat
of flash flooding on Wednesday. There is no threat of flash flooding
in the Calwood area. Precipitable water values and instability will
be on the lower side which should keep storms relatively weak.
However, any storms that from will be slow movers so they will pose
a flood risk in the most susceptible areas of the burn areas.

Monsoonal moisture increases Thursday and Friday with precipitable
water values +120% of normal by Friday afternoon. This will support
higher coverage showers and thunderstorms, mainly for the higher
elevations. With the lack of strong winds aloft, storm motions will
be modest. There will be at least a limited threat for flash
flooding over the burns areas those days. Slightly higher
instability and moisture will support the potential for an
elevated risk for some of the burn areas Friday. There is
uncertainty in the pattern for the weekend; however, main trend
shows a decrease in coverage of showers/thunderstorms.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Danielson
LONG TERM...Mensch
AVIATION...Danielson
HYDROLOGY...Danielson/Mensch
Hazardous weather outlook, Aug 23, 11:06 AM MDT, 5 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1106 AM MDT Tue Aug 23 2022

COZ030>051-241715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1106 AM MDT Tue Aug 23 2022

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected in the mountains this
afternoon, mainly over the Front Range. With the air mass drying,
the threat of burn area flash flooding is limited.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

All week, scattered afternoon and evening showers and storms in
the mountains and foothills will pose at least a limited threat of
burn area flash flooding. Storms will be more isolated over the
adjacent plains until Thursday or Friday, when scattered storms
will cover most of the lower elevations as well. There is at least
a limited chance for flash flooding over the burn areas those days
with a chance for an elevated threat.

...SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 3:20 PM MDTFlash Flood WarningBOULarimer3 hr
Aug 23, 4:22 PM MDTFlash Flood WarningBOUGrand3 hr

Nearby

Flash Flood Warnings in Colorado, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.